After two years of sobriety, Allie Gramlich began using drugs again in April. This time around, Philadelphia’s street opioid supply was infiltrated with tranq or tranq dope, a mixture of fentanyl mixed and the animal tranquilizer xylazine. The high was non-existent, she said, replaced by hours of unconsciousness followed by intense withdrawal—and when she wanted to come off it only a couple months later, the detox was even worse.
“It was honestly the most traumatizing experience I’ve ever had in my life.”
When Gramlich, 28, had previously detoxed off heroin and fentanyl, she said she was sick for about a week. But with tranq, she said her dopesickness—which included constant vomiting, intense heart palpitations, chills, and a complete lack of energy—lasted 21 days. She was given drugs like methadone and clonidine, which is used to treat anxiety, to help ease the withdrawal, but she said “there was no comfort at all the entire time.”
“These detox centers, these rehabs, they have no idea what they’re in for. They have no idea how to treat it. Some of them don’t even know what xylazine is.”
Gramlich went to an inpatient treatment program run by Recovery Centers of America, which she described as “one of the nicer rehabs.” Still, she said, she wasn’t tested for xylazine, and no one she came across was familiar enough with xylazine to discuss it with her. She said she didn’t start feeling normal again until a week after she left rehab and went into a sober living house.
“I would encourage anyone to go to detox, but like my heart would break for them knowing what they were for,” she said. “Some of these people have been using this shit for years and if it was that bad for me I cannot even imagine… how bad it would be.”